Treatment for Hypoglycemia, a Diabetes Emergency

Man checking blood sugar in kitchen
Sean Justice / Getty Images

Diabetes emergencies can be scary. But knowing what can happen and how to respond can help you prevent them from happening at all. This article describes one potential diabetes emergency -- hypoglycemia (low blood sugar) -- and how to respond.

Other diabetes emergencies include:

What Causes Hypoglycemia

Low blood sugar, also called an insulin reaction, typically occurs because your insulin, food, and exercise are out of balance.

For example, if you take extra insulin anticipating a bigger meal in 10 minutes but that meal is delayed, you could experience hypoglycemia. It’s also possible to have a low blood sugar reaction at night while sleeping.

Symptoms of Hypoglycemia

Hypoglycemia can leave you feeling

  • confused
  • tired
  • hungry
  • shaky
  • sweaty
  • anxious

If left untreated, it could result in seizures, coma or even death. 

Symptoms of hypoglycemia during sleep include calling out, nightmares, sweating, and confusion upon waking.

Each person responds a bit differently when experiencing low blood sugar, so it is important to learn the signals of your body and respond immediately. Parents should also inform school personnel of how to spot hypoglycemia in their child and provide information on appropriate treatment.

How to Respond to a Hypoglycemic Reaction

A hypoglycemic reaction needs to be treated with fast-acting glucose.

If possible, you should always check your blood before taking any glucose to ensure that you are reading the symptoms correctly. If your glucose reading is below 70 mg/dl, take a fast-acting source of glucose, such as:

  • ½ cup (4 oz.) of juice or non-diet soda
  • 1 cup (8 oz) milk
  • 1 tablespoon of honey
  • 3 to 4 glucose tablets (specially made for these situations)

    For children, these servings should be reduced. Talk with your child's doctor for specific guidance on the amount of glucose that is appropriate to treat your child’s low blood sugar.

    Check Blood Sugars Again in 15 Minutes

    To ensure that your blood sugar is returning to a safe level, you should retest your blood about 15 minutes after taking some glucose. If it is still below 70 mg/dl, take another serving of fast-acting glucose and check again in another 15 minutes. It’s important that you not take in too much glucose when you experience hypoglycemia because it will cause your blood sugar to swing high. The goal is to raise your blood sugar enough to stop the symptoms.

    Source:

    Hypoglycemia. National Diabetes Information Clearinghouse.

    Continue Reading